Puerto Rico, 2015

Rip Current in Puerto Rico, July 11, 2015

July 11, 2015 · NWS SJU · 1 event in 1 county or zone

Winds and seas were below small craft advisory conditions, but winds approached 20 kts around PR and mariners needed to exercise caution.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Winds and seas were below small craft advisory conditions, but winds approached 20 kts around PR and mariners needed to exercise caution.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 11, 12:22 PM AST, 53 minutes earlier.

Area forecast discussion, Jul 11, 12:22 PM AST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1222 PM AST SAT JUL 11 2015

.UPDATE...SHOWERS STILL ISOLATED ACROSS EASTERN PUERTO
RICO ALTHOUGH THOSE SOUTH OF THE GREATER SAN JUAN METROPOLITAN
AREA ARE MOVING OUT TO SEA TO DIE. SOUNDING AT 11/12Z SHOWS HEAVY
CLOUD LAYER NEAR 21 KFT...OTHERWISE ONLY LOW LEVEL MOISTURE
PREVALENT. STILL ALMOST 90 KNOTS OF SHEAR BETWEEN 850 AND 200 MB.
NO SIGNIFICANT CHANGE FROM DISCUSSION BELOW.

&&

.DISCUSSION...LARGE AREA OF UPPER LEVEL CLOUDS IS IMPEDING HEATING TODAY SO
CONVECTION MAY FORM A LITTLE LATER...BUT SHOWERS AND SCATTERED
THUNDERSTORMS ARE STILL EXPECTED IN THE NORTHWEST PORTION OF
PUERTO RICO WITH SOME SHOWERS ELSEWHERE IN THE INTERIOR. MID
LEVELS FROM 6 KFT TO 20 KFT STILL PRETTY DRY. MODELS STILL BRING
MOISTURE FROM TROPICAL WAVE ACROSS THE AREA FROM 12/00Z TO
12/12Z...BUT EXPECT SHOWERS AND THUNDERSTORMS TO LINGER IN THE
EAST AND SPREAD OVER THE WEST DURING THE DAY. LEAST RAIN IN U.S.
VIRGIN ISLANDS AS TROUGH PASSES ACROSS THE MONA CHANNEL FROM THE
SOUTHEAST AND MOST ACTIVE PORTION WILL MISS THE USVI.

&&

.AVIATION...BRIEF MVFR EXPECTED IN TJMZ AND TJBQ OTHERWISE NO
CHANGE FROM BELOW.

&&

.MARINE...WINDS AND SEAS CONTINUE BELOW SMALL CRAFT ADVISORY
CONDITIONS BUT WINDS APPROACH 20 KNOTS AROUND PUERTO RICO AND
MARINERS WILL NEED TO EXERCISE CAUTION THERE.

&&

.PREV DISCUSSION... /ISSUED 513 AM AST SAT JUL 11 2015/

SYNOPSIS...MEANDERING UPPER LEVEL LOW NORTHWEST OF THE FORECAST
AREA IS EXPECTED TO WEAKEN EARLY NEXT WEEK. AS THIS FEATURE
WEAKENS...RIDGE ALOFT WILL BUILD FROM THE SOUTH WITH ANOTHER
UPPER LEVEL LOW APPROACHING FROM THE EAST. TROPICAL WAVE NOW
LOCATED ACROSS THE FAR EASTERN CARIBBEAN WILL BRING AN INCREASE
IN LOW LEVEL MOISTURE TONIGHT AND SUNDAY.

DISCUSSION...VARIABLY CLOUDY SKIES PREVAILED ACROSS THE LOCAL
ISLANDS OVERNIGHT. ISOLATED PASSING SHOWERS WERE NOTED ACROSS
THE WATERS AS WELL AS USVI AND THE EAST COASTAL AREAS OF PUERTO
RICO. RAINFALL ACCUMULATIONS ASSOCIATED WITH THIS ACTIVITY WERE
MINIMAL. WINDS WERE MAINLY FROM THE EAST AT 10 MPH OR LESS.

PATCHES OF LOW LEVEL MOISTURE WILL CONTINUE TO AFFECT THE AREA
FROM TIME TO TIME TODAY. THIS WILL RESULT IN PASSING SHOWERS
ACROSS WINDWARD AREAS IN THE MORNING...FOLLOWED BY LOCALLY
INDUCED SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS NW PR AS
WELL AS PORTIONS OF THE METRO AREA IN THE AFTERNOON HOURS.

APPROACHING TROPICAL WAVE WILL BRING A SHARP INCREASE IN LOW
LEVEL MOISTURE TONIGHT AND SUNDAY. THIS FEATURE AND ASSOCIATED
MOISTURE COMBINED WITH THE PROXIMITY OF THE UPPER LEVEL LOW WILL
RESULT IN PERIODS OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ON SUNDAY. SHOWER AND THUNDERSTORM ACTIVITY WILL BE FOCUSED
ACROSS THE WEST QUADRANT OF THE FORECAST AREA...WITH BEST
MOISTURE AND DYNAMICS REMAINING OVER THE WATERS.

MONDAY THRU THURSDAY...SOME DIURNALLY INDUCED SHOWERS CAN BE
EXPECTED EACH DAY. HOWEVER ACTIVITY SHOULD BE LIMITED UNDER RIDGE
ALOFT AND DRY AIR AT MID LEVELS. LATEST GUIDANCE CONTINUES TO
SUGGEST A PULSE OF SAHARAN DUST REACHING THE AREA ON MONDAY...
FOLLOWED BY ANOTHER PULSE ON WEDNESDAY. A SHORT BREAK IS EXPECTED
ON TUESDAY AS A WEAK TROPICAL WAVE MOVES ACROSS THE AREA.

THURSDAY NIGHT AND INTO FRIDAY...SHOWER INTENSITY AND COVERAGE
WILL INCREASE AS AN UPPER LEVEL LOW MOVES ACROSS THE AREA. FAIR
WEATHER IS THEN EXPECTED DURING THE NEXT WEEKEND...AS RIDGE
PATTERN BUILDS ACROSS THE AREA WITH DRIER AIR MOVING IN FROM THE
EAST.

AVIATION...VFR CONDITIONS EXPECTED THROUGH 11/16Z ACROSS THE LOCAL
TERMINALS WITH VCSH LIKELY ACROSS TNCM/TKPK/TIST/TJSJ THROUGH
11/16Z. THEREAFTER...AREAS OF MTN OBSCURATIONS AND SHRA/TSRA ARE
POSSIBLE BTWN 11/18 AND 11/23Z..POSSIBLY AFFECTING TJMZ AND TJBQ.
WINDS FROM THE EAST AT 5 TO 10 KT UNTIL 11/13Z...STRENGTHENING
THEREAFTER TO 10 TO 15KT AND GUSTY FROM THE EAST WITH SEA BREEZE
VARIATIONS.

MARINE...WINDS BETWEEN 15 AND 20 KNOTS AND SEAS 5 FEET OR LESS
EXPECTED THROUGH SUNDAY. WINDS AND SEAS EXPECTED TO INCREASE
EARLY NEXT WEEK...BUT SCA CRITERIA IS NOT EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  79  87  79 /  20  20  50  20
STT  90  79  88  78 /  40  20  40  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

13/12
Hazardous weather outlook, Jul 11, 5:49 AM AST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
549 AM AST SAT JUL 11 2015

AMZ710>745-PRZ001>013-121100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
549 AM AST SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS ACROSS THE
ATLANTIC AND CARIBBEAN COASTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-121100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
549 AM AST SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southwest

When
July 11, 1:15 PM AST
Where
Southwest forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 53 year old man was carried away by rip currents at 3 Tubos Beach in Joyudas Cabo Rojo.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southwest2015-07-1153MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597459.